Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 15, 2018, 4:28 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 4:28 PM EDT (20:28 UTC)
- Expired
- May 15, 2018, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:44 PM EDT | TSTM WND DMG | 4 Ssw New Milford, CT | SHINGLES TORN OFF THE ROOF OF NEW MILFORD HIGH SCHOOL |
| May 15, 4:44 PM EDT | TSTM WND DMG | New Milford, CT | SEVERAL LARGE TREES SNAPPED AND UPROOTED. SOME ROADS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:03 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS51 KALY 152028
SVRALY
CTC005-152100-
/O.NEW.KALY.SV.W.0023.180515T2028Z-180515T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
428 PM EDT TUE MAY 15 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Litchfield County in northern Connecticut...
* Until 500 PM EDT.
* At 428 PM EDT, a severe thunderstorm was located over Torrington,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Hartford and New Hartford Center around 440 PM EDT.
Canton around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut...and east central New York.
LAT...LON 4151 7339 4149 7344 4165 7349 4167 7352
4179 7351 4204 7313 4203 7301 4197 7303
4197 7289 4190 7291 4189 7294 4181 7295
4180 7302 4164 7298 4157 7309 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 2028Z 283DEG 41KT 4187 7316
HAIL...1.00IN
WIND...60MPH
$$
JECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:16 PM EDT, 12 minutes earlier.
Area forecast discussion, May 15, 4:16 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
416 PM EDT Tue May 15 2018
.SYNOPSIS...
Showers and thunderstorms will exit the region this
evening, allowing for high pressure to build in and a frontal system
to become nearly stationary south of the region. Some showers may
occur across southern areas, with mainly dry conditions expected
elsewhere. The front will return north as a warm front Friday into
Saturday, bringing increasing chances for showers.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Shower and thunderstorm activity continues this afternoon with
severe storms south of the Greater Capital District. These
storms formed ahead of the main cold front, along a modified
outflow boundary and resulted in multiple reports of very large
hail, up to baseball size, numerous reports of trees and wires
down, as well as a report of a funnel cloud.
The storms, as well as the shower activity along a cold frontal
boundary will push through our region to the southeast and exit
later this evening. Behind the front, surface high pressure
will build into commonwealth, ushering cooler, drier, more
seasonable air. Low temperatures tonight will dip into the 40s
to the north, with low to mid 50s south of the Greater Capital
District. Patchy dense fog could develop as well.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday and Thursday should be pleasant spring weather days
with partly sunny skies and near normal warmth. The surface
high will slide east on Wednesday, allowing for weak south-
southeasterly flow to develop. This could result in marine
clouds up the mid- Hudson valley and a few sprinkles across the
far southern reaches of the forecast area. High temperatures on
Wednesday will be seasonable, in the upper 60s to low 70s.
For Wednesday night-Thursday, the effects of a stalled frontal
boundary to our south should keep some clouds, and perhaps
isolated showers across the SE Catskills/mid Hudson Valley and
Litchfield County CT, especially through Thursday morning, with
more clearing to the north and west. A reinforcing frontal
boundary will seep southward during Thursday. Expect Wednesday
night lows to fall into the lower/mid 50s for most areas, with
Thursday highs mainly in the 70s.
Clouds and showers associated with the frontal boundary to the
south may begin expanding northward late Thursday night.
Otherwise, expect slightly cooler temperatures, with lows in the
mid 40s to lower 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A warm front will develop over the mid-Atlantic region and lift
northward, drawing in abundant moisture. This will become a quasi-
stationary boundary just south of our region as a cold front slides
south into New York State on Sunday. The result will be a big influx
of Atlantic moisture, with mostly cloudy and mild conditions and
periods of showers, with the potential for significant
accumulations. A rumble of thunder is possible Sunday and Monday
south of the Greater Capital Region. The cold front finally moves
south Monday night, and drier weather returns for Tuesday.
Daytime high temperatures will be mainly in the mid 50s to mid 60s
range on Friday. Saturday will average slightly cooler, while
Sunday will be much milder, with highs ranging from around 60
degrees in the Adirondacks high peaks...to around 80 degrees in the
Mid-Hudson Valley. Monday and Tuesday, high readings settle from
around 60 degrees to the the mid 50s. Thursday night lows will
range from around 40 degrees to the mid 50s, with lows from the mid
40s to around 50 degrees Friday night, from around 50 to the mid 50s
Saturday night, the upper 40s to around 60 Sunday night, and the mid
40s to mid 50s Monday night.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Area of showers and thunderstorms will continue to impact the
region this afternoon. Strong to severe thunderstorms are
possible, mainly at KPSF/KPOU with more shower-type activity at
KALB/KGFL. Within any thunderstorm, conditions could briefly
reduce to MVFR but otherwise, should generally remain VFR
through the TAF forecast period. Showers and storms should exit
the region by around 00Z/Wed and depending on rainfall today,
some localized fog could develop at the TAF sites overnight.
Tomorrow, VFR conditions should prevail, outside of high-end
MVFR CIGS possible at KPOU/KPSF late in the TAF period.
Winds will be from the south at around 10 Kt through this
afternoon but some gusts up to 20 Kt are possible at KALB and
KPSF. Once showers and thunderstorms exit, winds shift to north
and northwest at 10 Kt or less everywhere. Winds trend toward
calm this evening.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of RA.
Friday Night: High Operational Impact. Likely RA.
Saturday: Moderate Operational Impact. Likely RA.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Area of showers and thunderstorms will continue to impact the
region this afternoon. Strong to severe thunderstorms are
possible, mainly at KPSF/KPOU with more shower-type activity at
KALB/KGFL. Within any thunderstorm, conditions could briefly
reduce to MVFR but otherwise, should generally remain VFR
through the TAF forecast period. Showers and storms should exit
the region by around 00Z/Wed and depending on rainfall today,
some localized fog could develop at the TAF sites overnight.
Tomorrow, VFR conditions should prevail, outside of high-end
MVFR CIGS possible at KPOU/KPSF late in the TAF period.
Winds will be from the south at around 10 Kt through this
afternoon but some gusts up to 20 Kt are possible at KALB and
KPSF. Once showers and thunderstorms exit, winds shift to north
and northwest at 10 Kt or less everywhere. Winds trend toward
calm this evening.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of RA.
Friday Night: High Operational Impact. Likely RA.
Saturday: Moderate Operational Impact. Likely RA.
&&
.FIRE WEATHER...
Shower activity along a cold frontal boundary, along with strong
to severe thunderstorms, will continue to push across the
forecast area this afternoon into the evening. This shower and
storm activity should exit the region by around 8PM.
RH values are expected to recover to 80-100 percent tonight,
with light north to northwest winds mainly less than 10 mph.
High pressure will result in a drying trend on Wednesday with
temperatures near normal. Winds will be light out of the
southeast, and may result in cooler conditions and more cloud
cover/higher RH over the Mid Hudson Valley and northwest CT,
where RH should fall to 40-60 percent in the afternoon.
&&
.HYDROLOGY...
Showers and thunderstorms will continue to push south through
southeastern New York and western New England for the remainder
of the afternoon and into the evening. Some thunderstorms may
contain locally heavy rainfall from the mid-Hudson valley
south. Total basin- average QPF today is expected to range from
around 0.40 to 0.80 inches. While some river rises are possible,
especially in flashier basins, main- stem river flooding is not
expected. Also, ponding of water will be likely in low lying,
poor drainage and urban areas with any heavier
showers/thunderstorms.
Mainly dry weather is expected for Wednesday and Thursday.
The next threat for widespread rainfall should be Friday into
Saturday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Tornado Watch until 8 PM EDT this evening for CTZ001-013.
NY...Tornado Watch until 8 PM EDT this evening for NYZ058>061-
063>066.
MA...Tornado Watch until 8 PM EDT this evening for MAZ001-025.
VT...Tornado Watch until 8 PM EDT this evening for VTZ014-015.
&&
SYNOPSIS...JVM
NEAR TERM...JVM
SHORT TERM...JVM
LONG TERM...ELH
AVIATION...NAS/JVM
FIRE WEATHER...KL/Thompson/JVM
HYDROLOGY...KL/Thompson/JVMHazardous weather outlook, May 15, 4:16 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 416 PM EDT Tue May 15 2018 NYZ032-033-038>043-047>054-082>084-VTZ013-171100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- 416 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ014-015-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Western Windham-Eastern Windham- 416 PM EDT Tue May 15 2018 ...TORNADO WATCH 94 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. In addition, torrential downpours will be possible within thunderstorms. This may lead to minor flooding of poor drainage, urban and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 3:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 3 ENE ROSENDALE VILLAGE 41.87N 74.03W
05/15/2018 M1.00 INCH ULSTER NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1800143
CSLocal storm report, May 15, 3:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LIVINGSTON 42.14N 73.76W
05/15/2018 M2.00 INCH COLUMBIA NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1800144
CSLocal storm report, May 15, 3:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL ANCRAM 42.05N 73.64W
05/15/2018 M1.50 INCH COLUMBIA NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1800145
CSLocal storm report, May 15, 4:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 3 NW CLERMONT 42.12N 73.87W
05/15/2018 COLUMBIA NY PUBLIC
TREE AND WIRES DOWN ON VIEWMONT RD. TOWN OF GERMANTOWN
&&
EVENT NUMBER ALY1800146
11Local storm report, May 15, 4:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 4 SE PHOENICIA 42.04N 74.28W
05/15/2018 M1.75 INCH ULSTER NY PUBLIC
&&
EVENT NUMBER ALY1800147
11Local storm report, May 15, 4:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 4 ENE ELIZAVILLE 42.07N 73.72W
05/15/2018 M2.00 INCH COLUMBIA NY EMERGENCY MNGR
HAIL SHATTERING WINDOWS ON TWO VEHICLES ON TACONIC
STATE PARKWAY NEAR GALLATIN OVERLOOK.
&&
EVENT NUMBER ALY1800148
11The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:57 PM EDT | Tornado Warning | ALY | Northwest Hills Planning Region | 33 min |
| May 15, 2:58 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 62 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 56 min |
| May 15, 3:38 PM EDT | Tornado Warning | ALY | Northwest Hills Planning Region | 22 min |
| May 15, 4:48 PM EDT | Tornado Warning | ALY | Northwest Hills Planning Region | 19 min |
| May 15, 4:58 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 17 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.